How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Lani, BSN, RN Your Own Question
Lani, BSN, RN
Lani, BSN, RN, Nurse
Category: Health
Satisfied Customers: 4657
Experience:  A Registered Nurse for 19 years.
Type Your Health Question Here...
Lani, BSN, RN is online now
A new question is answered every 9 seconds

My husband is allergic to Quaternium-15. He has horrible ...

Resolved Question:

My husband is allergic to Quaternium-15. He has horrible reactions on his hands and buttocks. We just checked ingredients of our toilet paper and also pediatric (baby) wipes, and see that they both contain this chemical or this chemical under a different name. How can we be sure it is not contained in the paper products he uses?
Submitted: 8 years ago.
Category: Health
Expert:  Lani, BSN, RN replied 8 years ago.


Reading the product labels meticulously is the first thing to do. You need to check well and be sure that the paper product (or any cosmetic or personal products) DO NOT CONTAIN heartquaternium-15 or any of its alternative names, or any related substances containing formaldehyde and other formaldehyde-releasing preservatives.

Note down the following that needs to be avoided:

Avoid any products containing "formaldehyde". Find FORMALDEHYDE and FORMALDEHYDE RELEASER FREE products.

ALTERNATIVE NAMES of QUATERNIUM-15 to avoid include:

  • >>Azonium-adamantane chlorid
  • >>N-(3-chloroallyl) hexaminium chloride
  • >>Chloroallyl methenamine chloride
  • >>1-(3-chloroally)-3,5,7 triaza-1-azoniaadamantane chloride
  • >>Methanamine-3-chloroallylochloride
  • >>Hexamethylenetetramine
  • >>Dowicil®75, Dowicil®100, Dowicil®200

Formaldehyde releasing products:

  • >>Imidazolidinyl urea (Germall®)
  • >>Diazolidinyl urea (Germall II®)
  • >>DMDM hydantoin (Glydant®)
  • >>Bromonitropropane diol (BronopolTM)
  • >>Tris (hydroxymethyl) nitromethane (Tris Nitro®)

Since most of personal products uses Quaternium-15 or its dervivatives as preservative, finding a product won't be that simple. Getting products from a pharmacy with pharmacist assistance in finding Quarternium-free products will be a good idea.

Since, he is having a horrible allergic reaction to the chemical, self-test of a certain product before use will be a wise thing to do. Use a small piece of the Quaternium-free product in a small body area like at the folds of the hands. Do it twice daily for a week and if there is no reaction, do the test in the front part of the ear for another week. If no reaction, then most likely, such product is safe enough.

After such experiment, start using the product the usual way. Still consider the possibility of possible reaction if the product is used in large body areas so an anti-allergic remedy must be readily available just in case. If there is no reaction after usual use ,then the product is good for him - try to stick on such product.

Please note that most cosmetics and personal care products contain Quarternium-15 or its derivatives so be very careful to check the contents of any products before use. Those products include: soap, shampoo, lotions and creams, detergents,toothpaste, shaving products, etc.

It will be an advantage to stick to products that he has been using without reaction. Trying any new product always carry a risk so be very careful.

This LINK has more information.

Take care and Good luck!

Customer: replied 8 years ago.
Reply to Lani, BSN,RN's Post: Dear Lani,BSN,RN
Thank for the information. However, I already have the same info. you have supplied. I have done research online and have several lists from several sites. Steroids have been tried with no success. Two other Rxs he took po caused other allergic reactions. I thought possibly an anti-viral med may help or possibly some topical med not Rx'd as yet. We(not the Dr.) use far-infrared Tx and oatmeal soaks. They help momentarily, but once the reaction starts, it seems to have to run its course, which is pure hell. He has gone for months, using the same toilet paper when suddenly, the darn reaction starts, and there is no stopping it! THAT is what we are looking for. THAT is why I thought of the dormancy factor of a virus. We even tried an anti-fungal cream in the fold of the buttocks with no encouraging result.
Expert:  Lani, BSN, RN replied 8 years ago.

Hello Ma'am,

I thought you were asking "How can we be sure it is not contained in the paper products he uses?"

As I understand, so you are actually looking for the possible treatment for the effects of the allergic reactions incurred.

I need to know the following information:

- Since how long ago did he has the reaction?

-Can you please describe briefly how his reactions look like?

- Can you please mention the dose of the medicines tried?

Thank you.


Customer: replied 8 years ago.
Dear Lani
Yes, that was my question. Sorry.....
The derma. Dr. put him on an anti-viral-Cephalexin cap 240mg qid, po, and two topicals - Betamethasone Valerate cream 0.1% and
Mupirocin ointment 2%.

He had multiple reactions - ongoing, this past summer.It would run its course, then start over again. After that, his hands were clear, but he had a slight problem on his buttocks. Then, the reaction got really bad about a week ago - weeping blisters on his buttocks, thickening skin mostly on his right hand. His buttocks became raw, the skin thickening and cracking. His hand - the skin thickening and hand swelling, then cracking.
We have used Charmin' for years, but just lately gotten the new 'tough' kind. This may have precipitated the allergic reaction?
Sorry, but we disposed of the meds he tried in the past. He is allergic to the -cillens, so it was none of those. Steroids didnt work.
Thank you.
Expert:  Lani, BSN, RN replied 8 years ago.

Hello Ma'am,

I know, how worried you might be about his condition now.

By the way, is not an antiviral, it is a kind of an antibiotics and he can have an allergic reaction from it if he is hypersensitive to the "penicillins". Check out on that beforehand. ( I hope his doctor is aware that he has allergy to "penicillins).

For now, we can give a suspicion that Charmin could had precipitated the reaction (if cephalein has no relation to his allergic reaction now). . I am not sure how much steroids he was on but if it is an allergic reaction, he is supposed to respond to it. If he was given a low dose of steroids, maybe that is one of the possible reasons why it did not work.

Here is my suggestion, (you need to discuss with your doctor as you may need the prescription). Try this regimen for 1 week. tablets 60 mg daily and cream ( Furoate 1%) twice daily.

IF there is no improvement after a week, we can start to suspect, that maybe, it is not an ordinary allergic reaction. Few tests needs to be done, do complete blood count with differentials (it will help to give a clue if there is an inflammatory reaction or an infection). Doing test for blood sugar is also advised. Also do lesions swab culture and sensitivity tests (from the area with weepings). While waiting for the result, an antibiotics like Clarithromycin can be started. The areas affected need to be kept cleaned using antiseptic solutions (betadine).

Please try to discuss those suggestions with your doctor and see if it will give some improvement. Till then, we shall wait and see how it goes.

Take care!


Lani, BSN, RN and 5 other Health Specialists are ready to help you